Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

October 5, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Oct 5, 2021, 12:41 PM MST for Cochise County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2021, 12:41 PM MST (19:41 UTC)
Expired
Oct 5, 2021, 1:30 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
50

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 1:12 PM MSTHAIL 0.716 Ssw Willcox, AZWINDS TO 50 MPH AND DIME SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS85 KTWC 051941
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST Tue Oct 5 2021
 
AZZ507-508-511>513-052030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
1241 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of northwestern Cochise
County through 130 PM MST...

At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over
Dragoon, or 16 miles east of Benson, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Willcox, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon. 

This includes the following highways...
 Interstate 10 between mile markers 311 and 342.
 Route 186 between mile markers 327 and 336.
 Route 191 between mile markers 54 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3189 10997 3194 11021 3227 11017 3229 10964
TIME...MOT...LOC 1940Z 202DEG 16KT 3200 11004 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 9:02 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 5, 9:02 AM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
902 AM MST Tue Oct 5 2021

.SYNOPSIS...
A weather system will pass across Arizona today bringing rounds
of showers and storms to the area. Best chances will be mainly
north and east of Tucson. Isolated strong storms will be possible
this afternoon and evening accompanied by strong winds, hail, and
brief downpours. A period of dry weather Wednesday and most of
Thursday before the next weather system brings isolated shower
chances to southeast Arizona Thursday night and Friday.

&&

.DISCUSSION...Our low is behaving about as expected this morning;
becoming an open wave as it shears into the front side of the
digging west coast trough. The remnants will push into southern
Utah by tonight. Our best moisture and dynamics couplets continue
to look like areas north and east of Tucson. It's really a toss-up
on whether we have an environment that will include Tucson in the
stronger storms this afternoon, or whether we're overcome by the
dry slot wrapping into the southeast flank of the low with any
significant dynamics north and east. Latest NBM output still has a
sharp PoP gradient with 30 percent chances around the metro area,
but based on short range meso trends that may be overly generous.

Please see the previous discussion for additional forecast
details.

&&

.AVIATION...Valid through 06/12Z.
SCT-BKN clouds at 10k-14k ft MSL and SCT-BKN layered clouds above.
Expect scattered SHRA with a few embedded -TSRA through the early
morning hours. Then this afternoon and evening expect stronger
scattered TSRA/SHRA mainly from Tucson eastward. Local and brief
MVFR conditions, mountaintop obscurations, and wind gusts to 40 kts
possible near the stronger TSRA. Otherwise, SFC wind less than 12
kts and favoring a SLY/SELY direction this morning then SWLY/WLY
thereafter. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...
Multiple rounds of showers and storms are expected through
tonight across southeast Arizona, beginning to clear from west to
east this evening. Dry conditions will follow for Wednesday and
much of Thursday before chances for isolated showers move back in
Thursday night and Friday. Periods of breezy, southwesterly
surface winds are expected today and again Thursday/Friday with
speeds of 10-15 mph gusting up to 20-25 mph. Temperatures will
remain within a few degrees of normal through Friday before
dropping several degrees this weekend.

&&

.PREV DISCUSSION... /issued 247 AM MST Tue Oct 5 2021/

Today...Radar returns continue to indicate showers with a few
embedded lightning strikes moving south to north across Pima and
southeast Pinal counties early this morning ahead of an
approaching low pressure system. The low is clearly visible on
water vapor imagery this morning spinning just off the coast of
southern California and is expected to continue on the
northeasterly track today into tonight, weakening as it moves
onshore and across Arizona. After this initial round of showers
pushes north of the area over the next 2-3 hours, the next round
is expected to move across Cochise, Graham, and Greenlee counties
through the early afternoon. This round should again be mostly
light shower activity with some embedded lightning strikes
possible. Stronger storms are expected this afternoon as the
environment destabilizes mainly from Tucson eastward where the
best moisture and shear profiles will be present. Discrete cells
could become strong to severe early this afternoon with more
organized activity possible mid to late this afternoon through
this evening. Strong winds and hail will be possible with these
storms. PWAT values remain between 1"-1.4" today which would
support brief heavy downpours and localized flooding issues,
especially with training cells and in flood-prone areas. Overall,
the lower elevations could see a few tenths of an inch or less
over the next 24 hours and the higher elevations potentially up to
0.5" to 1" of total rainfall. Storm chances will shift eastward
this evening and out of the area by 10 PM- 12AM.

Wednesday through Monday...Dry conditions are expected Wednesday
and Thursday as southeast Arizona remains between ridging to the
south and large-scale troughing to the northwest. A couple of
shortwaves will work through the mean flow to our north later
this week which could bring in some breezes and low end chances
for rain Thursday night and Friday. Dry weather and cooler
temperatures will follow for the weekend with max temps dropping
several degrees below normal. The next system to keep an eye on
will be a deepening trough over much of the western U.S Monday
through mid next week with potential to bring us some wind and
the coldest temps we have seen so far this season.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet/Meyer
Aviation...Hardin
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 5, 12:41 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST Tue Oct 5 2021

AZZ507-508-511>513-052030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
1241 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of northwestern Cochise
County through 130 PM MST...

At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over
Dragoon, or 16 miles east of Benson, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 311 and 342.
 Route 186 between mile markers 327 and 336.
 Route 191 between mile markers 54 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3189 10997 3194 11021 3227 11017 3229 10964
TIME...MOT...LOC 1940Z 202DEG 16KT 3200 11004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Oct 5, 1:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Oct 5, 1:58 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Graham47 min
Oct 5, 2:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Oct 5, 3:23 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise52 min
Oct 5, 3:32 PM MSTSpecial Weather StatementTWCGraham58 min
Oct 5, 3:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Oct 5, 4:18 PM MSTSevere Thunderstorm WarningTWCGraham30 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.